Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A note on lower bounds of heights of non-zero Fourier coefficients of Hilbert cusp forms

Abstract

It is a conjecture of Atkin and Serre that for any \(\epsilon > 0\), there exists a constant \(c(\epsilon ) > 0\) such that the Ramanujan \(\tau \)-function satisfies

$$\begin{aligned} |\tau (p)| \ge c(\epsilon ) ~p^{9/2 - \epsilon } \end{aligned}$$

for all sufficiently large primes. This in particular would settle Lehmer’s folklore conjecture for almost all primes and hence is widely open. In an interesting and elegant work, R. Murty, K. Murty, and T. Shorey showed that if \(\tau (n)\) is odd, then \(|\tau (n)| > (\log n)^{\delta }\) for some effective absolute constant \(\delta > 0\). In this short note, building upon their work, we derive lower bounds for heights of certain Fourier coefficients of primitive Hilbert cusp forms. The extension to Hilbert modular forms brings in some new difficulties which are absent for the Ramanujan \(\tau \)-function and compel us to abandon absolute values and work with Weil heights. This brings in the further caveat that the bounds on prime powers no longer lead to bounds on arbitrary Fourier coefficients as the height inequalities are no longer compatible to derive such lower bounds. A major point in this circle of questions is the issue of non-vanishing of the eigenvalues \(c({\mathfrak {p}})\) which are associated to the prime ideals \({\mathfrak {p}}\) of the ambient number field. In the final section, we indicate a somewhat curious link between this and the oscillation of the real sequence \(\{c(\mathfrak {p^n})\}_{n\in {{\mathbb {N}}}}\).

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Baker, A., Wüstholz, G.: Logarithmic forms and group varieties. J. Reine Angew. Math. 442, 19–62 (1993)

  2. 2.

    Blasius, D.: Hilbert modular forms and the Ramanujan conjecture. In: Consani, C., Marcolli, M. (eds.) Noncommutative Geometry and Number Theory. Aspects of Mathematics, vol. 37, pp. 35–56. Vieweg, Kranzberg (2006)

  3. 3.

    Gun, S., Paul, B.: Sign changes of Fourier coefficients of newforms and multiplicity one theorem (submitted)

  4. 4.

    Kowalski, E., Robert, O., Wu, J.: Small gaps in coefficients of \(L\)-functions and \({\mathfrak{B}}\)-free numbers in short intervals. Rev. Mat. Iberoam. 23(1), 281–326 (2007)

  5. 5.

    Matveev, E.M.: An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers. II (Russian). Izv. Ross. Akad. Nauk Ser. Mat. 64(6), 125–180 (2000). (translation in Izv. Math. 64(6), 1217–1269 (2000))

  6. 6.

    Ram Murty, M., Kumar Murty, V.: Odd values of Fourier coefficients of certain modular forms. Int. J. Number Theory 3(3), 455–470 (2007)

  7. 7.

    Ram Murty, M., Kumar Murty, V., Shorey, T.N.: Odd values of the Ramanujan \(\tau \)-function. Bull. Soc. Math. France 115(3), 391–395 (1987)

  8. 8.

    Ram Murty, M., Rath, P.: Transcendental Numbers. Springer, New York (2014)

  9. 9.

    Serre, J.-P.: Valeurs propres des operateurs de Hecke modulo \(\ell \). Astérisque 24–25, 109–117 (1975)

  10. 10.

    Shimura, G.: The special values of the zeta functions associated with Hilbert modular forms. Duke Math. J. 45(3), 637–679 (1978)

  11. 11.

    Sprindzhuk, V.G.: Classical Diophantine Equations. Lecture Notes in Mathematics, vol. 1559. Springer, Berlin (1993)

  12. 12.

    Voutier, P.M.: An upper bound for the size of integral solutions to \(Y^m=f(X)\). J. Number Theory 53(2), 247–271 (1995)

  13. 13.

    Waldschmidt, M.: Diophantine Approximation on Linear Algebraic Groups. Grundlehren der mathematischen Wissenschaften, vol. 326. Springer, Berlin (2000)

Download references

Acknowledgements

The second and third authors would like to acknowledge the SERB Projects MTR/2018/000201 and MTR/2018/000202 respectively for partial financial supports. They are also grateful for the hospitality of IISER Bhopal where part of this work was done. The first author would like to thank IMSc for hospitality where the work was completed. The authors would also like to thank Ram Murty and the referee for going through an earlier version of the paper.

Author information

Correspondence to Ajit Bhand.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bhand, A., Gun, S. & Rath, P. A note on lower bounds of heights of non-zero Fourier coefficients of Hilbert cusp forms. Arch. Math. 114, 285–298 (2020). https://doi.org/10.1007/s00013-019-01416-4

Download citation

Keywords

  • Lower bounds
  • Baker’s theorem
  • Fourier coefficients of Hilbert cusp forms

Mathematics Subject Classification

  • 11F30
  • 11F37